1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP

Monoamine oxidase inhibitors, opioid analgesics, and serotonin toxicity (2005)

Monoamine oxidase inhibitors, opioid analgesics, and serotonin toxicity (2005)

  1. Heretic.Ape.
    British Journal of Anaesthesia 95 (4): 434–41 (2005)

    Gilman PK

    Toxicity resulting from excessive intra-synaptic serotonin, historically referred to as serotonin
    syndrome, is now understood to be an intra-synaptic serotonin concentration-related phenomenon.
    Recent research more clearly delineates serotonin toxicity as a discreet toxidrome
    characterized by clonus, hyper-reflexia, hyperthermia and agitation. Serotonergic side-effects
    occur with serotonergic drugs, and overdoses of serotonin re-uptake inhibitors (SRIs) frequently
    produce marked serotonergic side-effects, and in 15% of cases, moderate serotonergic toxicity,
    but not to a severe degree, which produces hyperthermia and risk of death. It is only combinations
    of serotonergic drugs acting by different mechanisms that are capable of raising intra-synaptic
    serotonin to a level that is life threatening. The combination that most commonly does this is a
    monoamine oxidase inhibitor (MAOI) drug combined with any SRI. There are a number of lesserknown
    drugs that are MAOIs, such as linezolid and moclobemide; and some opioid analgesics have
    serotonergic activity. These properties when combined can precipitate life threatening serotonin
    toxicity. Possibly preventable deaths are still occurring. Knowledge of the properties of these
    drugs will therefore help to ensure that problems can be avoided in most clinical situations, and
    treated appropriately (with 5-HT2A antagonists for severe cases) if they occur. The phenylpiperidine
    series opioids, pethidine (meperidine), tramadol, methadone and dextromethorphan and
    propoxyphene, appear to be weak serotonin re-uptake inhibitors and have all been involved
    in serotonin toxicity reactions with MAOIs (including some fatalities). Morphine, codeine,
    oxycodone and buprenorphine are known not to be SRIs, and do not precipitate serotonin
    toxicity with MAOIs.